Hail, Humboldt
- When
- May 5, 12:15 PM PST to 12:20 PM PST
- Where
- Humboldt County, 1.04 mi W of Golconda
- Measured
- 0.88 in hail
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 40.950, -117.500
Minor hail damage with leaves and small branches down.
Severe thunderstorms produced hail up to the size of Ping Pongs and wind gusts to 67 mph. A car was heavily dented by the Ping Pong size hail near McDermitt and the strong winds did some minor property damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Severe thunderstorms produced hail up to the size of Ping Pongs and wind gusts to 67 mph. A car was heavily dented by the Ping Pong size hail near McDermitt and the strong winds did some minor property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 5, 1:55 AM PST, 10 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 255 AM PDT Fri May 5 2017 .SYNOPSIS...A Pacific storm system moving into the west coast will bring showers and thunderstorms, gusty winds, and cooler temperatures, beginning today and continuing through the weekend. SOme of the thunderstorms today may be strong, with gusty winds and small hail possible. The best chances for these strong storms will be across eastern Humboldt, northern Lander/Eureka, and northwest Elko counties. && .SHORT TERM...Today through Sunday. Radar at this time is depicting a line of showers and isolated thunderstorms moving north into western Humboldt county from Pershing county. Cells are tracking fairly quickly at about 25-35 mph. Looking further east on satellite, skies are generally clear across White Pine and northern Nye counties. For today, we're still on track to see an increase in active weather. Sufficient energy and instability will be coincident with good 0-6km shear values across eastern Humboldt county east into far northwestern Elko county, including portions of the northern Lander/Eureka zone. At this time, strong gusty winds appear to be the threat, although some hail could be seen as there is decent CAPE values in the hail growth zone, as depicted in the GFS bufr soundings. Some isolated thunderstorm could persist well into the evening as forcing increases further and elevated convection forms. Overall, high temperatures today will be in the upper 70s to mid 80s, while overnight lows will be in the mid 40s to mid 50s tonight. An upper level low is forecast to moves south along the California coast and close off during the Saturday timeframe. The slow movement and long resident time will allow for moisture to north and west into northern and central NV. There is some concern regarding the time of the year with closed lows, especially strong ones. Each afternoon we'll have weak to moderate instability and enough shear for the possibility of convective organization. Will need to keep monitoring the potential for additional strong storms or isolated flooding from storms that train over the same area, producing moderate to locally heavy precipitation. With each day, a diurnal maximum of convection will occur with weakening storms through the night. In addition, winds are forecast to be quite strong during the Saturday time, and a wind advisory is likely for southern Lander/Eureka, White Pine, and northern nye counties. Highs on Saturday will cool into the low to mid 70s, with lows in the upper 30s to mid 40s. On Sunday, models are showing the closed upper low in southern California, with very little movement. Kept the chances for showers and thunderstorms throughout the afternoon, with highs cooling in the 60s and lows in the 30s and 40s. .LONG TERM...Sunday night through Friday...Main forecast challenge continues to be the placement and movement of the H5 low early next week and the timeliness in which moisture finally exits east central NV, potentially by Tuesday. ECMWF is much slower in progressing eastward as ridge maintains strength in central US with showers lingering into Wednesday for mainly White Pine county. Most precip however will be confined south of a line from Jackpot to Spring Creek to Gabbs Sunday night through the middle of next week. Abundant low to mid level moisture and day time instability could continue to spark a few thunderstorms across mainly northern Nye and White Pine county Monday and Tuesday. Instability and favorable kinematics move out of the state as the low pushes into the four corners region Wednesday. Reduced coverage of lingering showers for the later part of next as the influence of the upper- low slowly wanes. Milder temperatures will return next week as a cooler air mass remains over the Great Basin region. Highs in the 60s and 70s with lows generally in the upper 30s to 40s. && .AVIATION...VFR conditions will continue at KWMC and KEKO through noon today while VFR conditions will prevail at KELY and KTPH through tonight. A storm system will bring showers and thunderstorms across north central NV this afternoon bringing possible TS to KWMC. Showers and thunderstorms and lowered CIGS could also affect KEKO by 21Z. Gusty winds occasional lightning and small hail could accompany some of the storms. En route turbulence near convection is likely. && .HYDROLOGY...River and creek levels will likely rise as temperatures will continue much above normal through Friday which will accelerate snowmelt and increase runoff into area streams. In addition, there is the potential for increased rainfall during the weekend and early next week as an active weather pattern sets up. The location of the system and attendant moisture will play a role on where the rain will occur. This will need to be watched carefully as in many locations, the ground still holds a lot of water and runoff into fast running creeks and streams is likely. Here are the locations where flood warnings are currently in effect: Humboldt River - Comus, near Winnemucca: Minor flooding continues. Bruneau River - near Rowland The following rivers are running high, but are below flood stage at this time: Wildhorse Dam - at Wildhorse Jarbidge River below Jarbidge Humboldt River - Battle Mountain: higher than normal flows continue. The river may rise into minor flood stage as temperatures warm and precip chances increase today. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 86/93/93/86
Hazardous Weather Outlook National Weather Service Elko NV 303 AM PDT Fri May 5 2017 NVZ030-031-033>041-061015- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 303 AM PDT Fri May 5 2017 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .Day One...Today. An upper-level low pressure system will affect the area bringing breezy to windy conditions across portions of the state. The strongest winds are forecast to be across northern Nye, southern Lander/Eureka, and White Pine counties. Southwest winds 15 to 25 mph with gusts of 35 to 45 mph are possible. Showers and thunderstorms, some of which could contain frequent lightning, small hail and gusty outflow winds of up to 55 mph, will affect north central and central parts of Nevada this afternoon. .Days Two through Seven...Saturday through Thursday. The low pressure system will gradually move closer to the area, with northern Nye, southern Lander/Eureka, and White Pine counties again seeing the strongest winds as well as showers and thunderstorms. Winds are expected to be highest on Saturday, ranging from 25 to 35 mph with gusts of 45 to 55 mph from the south. A wind advisory will likely be required for central and east-central areas in Nevada. The location of the upper-level system will have ramifications on location of precipitation across the forecast area from Sunday through late Monday. At this time, the storm track looks to move across southern California and Nevada, which could produce some moderate rain showers across central Nevada and generally locations along and south of Interstate 80. Precipitation amounts through Monday could range from a quarter to three-quarters of one inch, with locally higher amounts possible, through roughly Monday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report weather phenomena according to standard operating procedure.
The Elko radar (KLRX), 63 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Minor hail damage with leaves and small branches down.
Dime to quarter size hail was reported near Iron Point.
A car was heavily dented by hail up to the size of ping pongs.
Thunderstorm winds gusting up to 67 mph produced minor wind damage per public reports.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689404, 689405, 689406, 689407, 689408, 689409, 689410, 689411.